Alert archive / Utah / Flash Flood Warnings in 2024
Flash Flood Warning 65, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 23, 2024, 3:22 PM MDT for Garfield County, Kane County, Utah. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2024, 3:22 PM MDT (21:22 UTC)
- Expired
- Aug 23, 2024, 7:30 PM MDT
- In force
- 4 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Garfield County, UT, Kane County, UT
The radar
The Cedar City radar (KICX), 138 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.4 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 219 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1029 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 194 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.3
The text
As transmitted.
256
WGUS55 KSLC 232122
FFWSLC
UTC017-025-240030-
/O.NEW.KSLC.FF.W.0065.240823T2122Z-240824T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
322 PM MDT Fri Aug 23 2024
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
South Central Garfield County in southern Utah...
Northeastern Kane County in southern Utah...
* Until 630 PM MDT.
* At 322 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1 inch of rain
has fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
mainly rural areas of South Central Garfield and Northeastern Kane
Counties as well as the following slot canyons: Harris Wash,
Bighorn Canyon, Tunnel, Little Death Hollow, Wolverine Canyon, The
Gulch, Red Breaks, Phipps Wash, and Spencer Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3791 11128 3765 11105 3750 11135 3765 11157
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
HM3 follow-up statements
329
WGUS75 KSLC 232232
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
432 PM MDT Fri Aug 23 2024
UTC017-025-240030-
/O.CON.KSLC.FF.W.0065.000000T0000Z-240824T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Kane UT-
432 PM MDT Fri Aug 23 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MDT THIS
EVENING FOR SOUTH CENTRAL GARFIELD AND NORTHEASTERN KANE COUNTIES...
At 432 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 0.5 and 1 inch of rain has
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
normally dry washes, and slot canyons.
Some locations that will experience flash flooding include...
mainly rural areas of South Central Garfield and Northeastern Kane
Counties as well as the following slot canyons: Harris Wash,
Bighorn Canyon, Tunnel, Little Death Hollow, Wolverine Canyon, The
Gulch, Red Breaks, Phipps Wash, and Spencer Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3791 11128 3765 11105 3750 11135 3765 11157
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
HM370
WGUS55 KSLC 240028
FFWSLC
UTC017-025-240130-
/O.EXT.KSLC.FF.W.0065.000000T0000Z-240824T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
628 PM MDT Fri Aug 23 2024
The National Weather Service in Salt Lake City has extended the
* Flash Flood Warning for...
South Central Garfield County in southern Utah...
Northeastern Kane County in southern Utah...
* Until 730 PM MDT.
* At 628 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1 inch of rain
has fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
normally dry washes, and slot canyons.
* Some locations that will experience flash flooding include...
mainly rural areas of South Central Garfield and Northeastern Kane
Counties as well as the following slot canyons: Harris Wash,
Bighorn Canyon, Tunnel, Little Death Hollow, Wolverine Canyon, The
Gulch, Red Breaks, Phipps Wash, and Spencer Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3791 11128 3765 11105 3750 11135 3765 11157
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
HM340 WGUS75 KSLC 240126 FFSSLC Flash Flood Statement National Weather Service Salt Lake City UT 726 PM MDT Fri Aug 23 2024 UTC017-025-240136- /O.EXP.KSLC.FF.W.0065.000000T0000Z-240824T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Garfield UT-Kane UT- 726 PM MDT Fri Aug 23 2024 ...FLASH FLOOD WARNING WILL EXPIRE AT 730 PM MDT THIS EVENING FOR SOUTH CENTRAL GARFIELD AND NORTHEASTERN KANE COUNTIES... Heavy rain has ended. && LAT...LON 3791 11128 3765 11105 3750 11135 3765 11157 $$ AD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 3:13 PM MDT, 9 minutes earlier.
Area forecast discussion, Aug 23, 3:13 PM MDT, 9 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
313 PM MDT Fri Aug 23 2024
.SYNOPSIS...The last day of a monsoon surge will bring the threat
of strong thunderstorms to southern and eastern Utah through this
evening. Meanwhile, high end critical fire weather conditions
continue across western Utah...along with strong, gusty winds.
Another round of strong, gusty winds can be expected across much
of the region Saturday.
&&
.SHORT TERM (Through 12Z Sunday)...The last day of the latest
monsoon surge is on tap today...with a quick decrease in PW values
through the afternoon and evening from west to east. Afternoon
upper air and satellite analysis indicates broad upper level
diffluence across the region. A deep, anomalously strong upper
level trough is nearing the Oregon Coast.
With SBCAPE values nearing 2000 J/kg (or up to 3000 J/kg if you
believe the latest RAP analysis) and deep layer shear on the order
of 45-50kts, the set up is more than sufficient for strong,
organized thunderstorms capable of strong winds and large hail. In
addition, given the anomalously high PW values (on order of
150-200% of normal), stronger storms and/or training cells will be
capable of producing flash flooding.
Not to be out done, the western side of the state is experiencing
very strong winds with wind gusts in excess of 60 mph across the
Tooele Valley and the Great Salt Lake Desert. Strong gusty winds
will continue into Saturday, though valley floors and other lower
elevation areas may see winds decrease substantially for the
overnight period. A high wind warning was issued for the Great
Salt Lake Desert and Tooele and Rush Valleys. Wind advisories
continue for many valleys of the state Saturday.
Given single digit humidities and very strong winds, high end
critical fire weather conditions continue for the western portion
of the state into the evening. Overnight recoveries will be
poor...with another round of high end critical fire weather
conditions Saturday. Red Flag Warnings continue to be in effect.
.LONG TERM (After 12Z Sunday), Issued 331 AM MDT... The period
begins with an anomalously deep trough over the Northern Rockies
and Great Basin. With the trough axis along the Nevada/Utah state
line, enough residual moisture will be present to support a chance
for afternoon showers and thunderstorms over southeast Utah, with
some potential over the Uinta Mountains as well, where snow level
could dip to around 11 thousand feet. With dry air in place over
extreme southwest Utah, some potential will still exist for
critical fire weather conditions, but even 75th percentile winds
remain just below criteria.
Generally dry weather is expected on Monday and Tuesday, as roughly
90 percent of ensemble solutions favor a generally flat ridge over
the Great Basin, with an associated dry westerly flow. The remaining
10 percent suggest a more amplified ridge with some returning mid
level moisture.
Greater uncertainty emerges for Wednesday, and especially Thursday.
Roughly 75 percent of ensemble solutions favor yet another trough
sweeping across the Northern Rockies into the Northern Plains, with
the remaining 25 percent offering a somewhat deeper and slower
solution, with moisture advecting into southern Utah. Given
uncertainty, low chances (20-30 percent)for precipitation over
southern Utah on Wednesday and Thursday seem appropriate.
&&
.AVIATION...KSLC...Drier air moving into the region yields a more
limited convective chance through Friday evening. Further drying
will result in very minimal convective chances Saturday. Biggest
impact at terminal likely with gusty southerly winds. During the
daytime both Friday and Saturday, generally expect sustained
southerly values around 20-30 kts with gusts 30-40 kts or so.
Overnight, gusts may become more periodic, but times where surface
flow relaxes may then yield low level wind shear concern given the
strong winds remaining 1-2+ kft AGL.
.REST OF UTAH AND SOUTHWEST WYOMING...Any lingering convection
gradually expected to wane this evening, with clearer conditions
overnight as drier air continues to move in. Southerly wind gusts at
many locations will persist, though potentially become more periodic
in nature overnight (especially at more sheltered terminals). If so,
will see some possibility for low level wind shear concern given
that low level flow 1-2+ kft AGL will remain quite strong (roughly
30-40 kts or so). Further drying will result in convection becoming
even more isolated Saturday, but strong wind gusts (many terminals
in the 30-40 kt range) will continue during much of the day.
&&
.FIRE WEATHER...A relatively high end period of critical fire
weather conditions will continue through this evening with strong
winds and single digit humidities across western Utah. Poor
overnight recoveries are expected tonight, with an average of
20-30% humidities. Another day of high end critical fire weather
conditions is expected Saturday afternoon and evening, with
widespread gusts in excess of 50-55 mph and humidities in the
single digits to low teens. A cold front will cross the area
Sunday, bringing cooler, almost fall-like temperatures.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until midnight MDT Saturday night for UTZ478-
492-495.
High Wind Warning until 10 PM MDT Saturday for UTZ101-102.
Wind Advisory until 10 PM MDT Saturday for UTZ103-115-122.
Wind Advisory from 11 AM to 10 PM MDT Saturday for UTZ104-105-
119>121-126-129-130.
WY...Red Flag Warning from noon to 9 PM MDT Saturday for WYZ277.
&&
Kruse/Warthen/Barjenbruch
For more information from NOAA's National Weather Service
visit... http://weather.gov/saltlakecityIn the hours before
Special weather statement, Aug 23, 2:26 PM MDT, 56 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
226 PM MDT Fri Aug 23 2024
UTZ125-128-232100-
South Central Utah UT-Southern Mountains UT-
226 PM MDT Fri Aug 23 2024
...A strong thunderstorm will impact portions of southwestern
Garfield and north central Kane Counties through 300 PM MDT
...
At 225 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles southeast of Henrieville, or 25 miles south of Escalante,
moving northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern
Garfield and north central Kane Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3731 11171 3742 11181 3759 11159 3741 11138
TIME...MOT...LOC 2025Z 232DEG 16KT 3740 11169
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
JWSpecial weather statement, Aug 23, 3:14 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
314 PM MDT Fri Aug 23 2024
UTZ101-103-104-107-110-232200-
Eastern Box Elder County UT-Northern Wasatch Front UT-
Wasatch Mountains I-80 North UT-Cache Valley/Utah Portion UT-
Great Salt Lake Desert and Mountains UT-
314 PM MDT Fri Aug 23 2024
...A strong thunderstorm will impact portions of northwestern Weber,
central Cache and east central Box Elder Counties through 400 PM MDT
...
At 314 PM MDT, Doppler radar was tracking a strong thunderstorm over
Perry, or near Brigham City, moving northeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Logan, Brigham City, Tremonton, Cache, Smithfield, Hyrum, Hooper,
Perry, Wellsville, Willard, Lewiston, Marriott-Slaterville, Bear
River City, Mantua, Corinne, Trenton, Utah State University, Benson,
Peter, and South Willard.
This includes the following highways...
Interstate 15 between mile markers 351 and 377.
US Route 89 between mile markers 459 and 474.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4117 11217 4128 11241 4197 11198 4196 11173
4180 11160
TIME...MOT...LOC 2114Z 208DEG 47KT 4147 11209
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
ADThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 2:26 PM MDT | Special Weather Statement | SLC | Kane | 34 min |
| Aug 23, 2:32 PM MDT | Severe Thunderstorm Warning | SLC | Garfield, Kane | 28 min |
| Aug 23, 2:49 PM MDT | High Wind Warning | SLC | Beaver, Box Elder, Iron, Juab, Millard, Salt Lake and 3 more | 31 hr |
| Aug 23, 2:57 PM MDT | Severe Thunderstorm Warning | SLC | Garfield, Kane | 33 min |
| Aug 23, 3:14 PM MDT | Special Weather Statement | SLC | Cache | 46 min |
| Aug 23, 3:23 PM MDT | Severe Thunderstorm Warning | SLC | Garfield | 52 min |
| Aug 23, 3:25 PM MDT | Special Weather Statement | SLC | Morgan, Summit | 50 min |
| Aug 23, 3:37 PM MDT | Special Weather Statement | SLC | Kane | 23 min |
| Aug 23, 3:42 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Cache | 48 min |
| Aug 23, 3:46 PM MDT | Flash Flood Warning | SLC | Garfield | 3 hr |
| Aug 23, 3:46 PM MDT | Severe Thunderstorm Warning | SLC | Garfield, Kane | 44 min |
| Aug 23, 3:57 PM MDT | Special Weather Statement | SLC | Cache | 48 min |
| Aug 23, 3:58 PM MDT | Severe Thunderstorm Warning | SLC | Garfield | 47 min |
| Aug 23, 4:14 PM MDT | Special Weather Statement | SLC | Morgan, Summit, Wasatch | 61 min |
| Aug 23, 4:19 PM MDT | Special Weather Statement | SLC | Davis, Weber | 41 min |
| Aug 23, 4:34 PM MDT | Special Weather Statement | SLC | Rich | 26 min |
| Aug 23, 4:36 PM MDT | Severe Thunderstorm Warning | SLC | Garfield, Wayne | 54 min |
| Aug 23, 4:46 PM MDT | Special Weather Statement | SLC | Sanpete, Utah | 59 min |
| Aug 23, 4:46 PM MDT | Special Weather Statement | SLC | Garfield | 44 min |
| Aug 23, 4:53 PM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 4 hr |
| Aug 23, 5:09 PM MDT | Special Weather Statement | SLC | Garfield | 51 min |
| Aug 23, 5:20 PM MDT | Flash Flood Warning | SLC | Garfield, Kane | 8 hr |
| Aug 23, 5:21 PM MDT | Severe Thunderstorm Warning | SLC | Emery, Wayne | 24 min |
Nearby
Flash Flood Warnings in Utah, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.